Colorado, 2014

Lightning Strike in Colorado, July 11, 2014

July 11, 2014 · NWS BOU · 1 event in 1 county or zone

One woman was killed and seven others injured by a lightning strike in Rocky Mountain National Park; she was the first lightning fatality in the park since 2000. The incident occurred at the Ute Crossing Trail, just off of Trail Ridge Road between Rainbow Curve and Forest Canyon Overlook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

One woman was killed and seven others injured by a lightning strike in Rocky Mountain National Park; she was the first lightning fatality in the park since 2000. The incident occurred at the Ute Crossing Trail, just off of Trail Ridge Road between Rainbow Curve and Forest Canyon Overlook. Six of the other victims suffered minor injuries. One had to be hospitalized when he was knocked unconcious; he suffered burns on his shoulder and scrapes to his face when he was knocked to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 11, 8:50 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 11, 8:50 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
950 AM MDT FRI JUL 11 2014

.UPDATE...
ISSUED AT 949 AM MDT FRI JUL 11 2014

MOISTURE HAS INCREASED OVER THE AREA. PRECIPITABLE WATER FROM THE
12Z SOUNDING AT KDNR IS AN INCH AND SATELLITE ESTIMATES ARE RUNNING
A LITTLE OVER AN INCH. MOSTLY SUNNY SKIES THIS MORNING WILL ALLOW
FOR GOOD HEATING WITH HIGHS CLIMBING INTO THE UPPER 80S. LOWER 50S
DEW POINTS COMBINED WITH THE UPPER 80S PRODUCES CAPES OF 500 TO 1000
J/KG. MAIN THREATS TODAY WILL BE THE CHANCE OF LOCALIZED FLASH
FLOODING...HAIL AND STRONG WINDS. BEST CHANCE FOR SEVERE STORMS WILL
BE OVER THE EASTERN PLAINS. NEARLY ALL THE MODELS ARE SHOWING A GOOD
BATCH OF STORMS FORMING OVER THE MOUNTAINS AND FOOTHILLS AND THEN
SPREADING ACROSS THE URBAN CORRIDOR. PLAN ON INCREASING POPS IN THE
21Z TO 02Z TIME FRAME.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 459 AM MDT FRI JUL 11 2014

THERE ARE STILL A FEW BANDS OF LIGHT SHOWERS THAT APPEAR TO BE
ASSOCIATED WITH WEAK RIPPLES IN THE LIGHT SOUTHWEST FLOW ALOFT.
EXPECT THAT THESE WILL CONTINUE TO DIMINISH THOUGH SOME MOUNTAIN
SHOWERS ARE POSSIBLE THIS MORNING. LOW LEVELS ON THE PLAINS ARE A
LITTLE COOLER/MOISTER AS A RESULT OF OUTFLOW FROM YESTERDAYS
WYOMING/NEBRASKA CONVECTION. THERE MAY ALSO BE SLIGHT WARMING
ALOFT...AND THERE WILL STILL BE SOME CLOUD COVER OVER THE NORTHERN
AND WESTERN PARTS OF OUR AREA. FOR THESE REASONS I WILL BACK AWAY
FROM THE EARLY START TO CONVECTION THAT WE HAD FORECAST...
EXCEPTING SOME ISOLATED ELEVATED CONVECTION. IT WILL LIKELY BE A
MARGINAL ENVIRONMENT THIS AFTERNOON DESPITE THE INCREASED MOISTURE
WITH TEMPERATURES A LITTLE SHORT OF WHAT WOULD BE NEEDED FOR
WIDESPREAD CONVECTION. MOST LIKELY STORMS WILL START ON THE
UPSLOPE CONVERGENCE ZONE EARLY TO MID AFTERNOON AND WORK SLOWLY
TOWARD THE NORTHEAST. THERE MAY BE SOME STORMS ORIGINATING ON THE
PLAINS IN THE AFTERNOON...BUT MOST LIKELY THE PLAINS ACTIVITY WILL
BE RIDING OUTFLOW BOUNDARIES THAT MAY NOT ARRIVE UNTIL
EVENING...SO I LOWERED POPS ON THE EASTERN PLAINS IN THE
AFTERNOON.

WITH PRECIPITABLE WATER UP OVER AN INCH THIS MORNING AND SLOW
STORM MOTIONS EXPECTED...SOME OF THE STORMS WILL PRODUCE HEAVY
RAIN. SEE THE HYDROLOGY SECTION FOR MORE DETAILS. LOW SHEAR WILL
LIMIT THE SEVERE THREAT...BUT WITH THE HIGH WATER CONTENT AND
AROUND 1500 J/KG OF CAPE IN THE RICHER MOISTURE ON THE PLAINS
THERE IS A MARGINAL HAIL/WIND THREAT FROM STRONG PULSES AND
OUTFLOW WINDS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 459 AM MDT FRI JUL 11 2014

ON SATURDAY...THE UPPER RIDGE OF HIGH PRESSURE WILL STRETCH FM THE
GREAT BASIN INTO THE SRN GREAT PLAINS. THE FLOW OVER NERN CO WILL
BE NORTHWESTERLY WITH A TROUGH BRUSHING ACROSS THE CWFA AS A
SYSTEM PASSES TO THE NORTH AND EAST. THIS WL USHER IN A SLIGHTLY
COOLER AMS. ELY UPSLOPE WINDS WILL CONTINUE TO TRANSPORT LOW
LEVEL MOISTURE INTO THE FRONT RANGE. PW VALUES WILL REMAIN WELL
ABOVE ONE INCH ALONG AND EAST OF THE FRONT RANGE FOOTHILLS. SFC
BASED CAPES IN THE 500-600 J/KG RANGE FOR DENVER WITH PW VALUES
AROUND 1.2 INCHES. STORM MOTIONS ALONG THE FRONT RANGE A LITTLE
SLOWER...UNDER 10 KTS...SO THIS WILL DEFINITELY ELEVATED THE
POTENTIAL FOR FLASH FLOODING IN AND NEAR THE FOOTHILLS. FURTHER
EAST...STORM MOTIONS AROUND 15 KTS...CAPES NEAR 800 J/KG WITH PW
VALUES CLOSE TO 1.3 INCHES. SOME DIRECTIONAL SHEAR AS WELL SO A
STORM OR TWO COULD REACH SEVERE CRITERIA. MAIN CONCERN WILL BE
FLASH FLOODING. ON SUNDAY...THERE WILL THE AMS WILL BE A LITTLE
DRIER..AROUND ONE INCH WITH CAPES CLOSE TO 800 J/KG ALONG THE
FRONT RANGE...STILL MOIST OVER THE NORTHEAST PLAINS WITH CAPES
CLOSER AROUND 100O J/KG SUNDAY AFTERNOON. THE OVERALL POTENTIAL
FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE...WITH A
SLIGHTLY GREATER RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAMAGING WET MICROBURST WINDS OVER THE NERN PLAINS. ON
MONDAY...THE RIDGE WILL BE OVER THE WESTERN U.S...WITH NERN CO
UNDER NORTHWEST FLOW ALOFT AS A LARGE SCALE TROUGH STRETCHES FM
THE GREAT LAKES REGION TOWARDS HUDSON BAY. ANOTHER FRONT WL SLIP
INTO NERN CO ON MONDAY. THE BEST CHC OF STORMS ON MONDAY WILL BE
IN AND NEAR THE FOOTHILLS AND PALMER DIVIDE. NORTHWESTERLY FLOW
WITH BETTER INSTABILITY IN THE AFTERNOON WILL BE PRESENT TUESDAY
AFTERNOON AND EVENING...SIMILAR SCENARIO ON WEDNESDAY. A DRIER
NWLY FLOW ALOFT WITH INCREASING SUBSIDENCE ALOFT ASSOCIATED WITH A
RIDGE OF HIGH PRESSURE SHOULD DECREASE THE TSTM POTENTIAL OVER THE
CWFA BY THURSDAY OF NEXT WEEK.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 949 AM MDT FRI JUL 11 2014

THUNDERSTORMS WILL LIKELY IMPACT THE DENVER AIRPORTS TODAY SOMETIME
BETWEEN 21Z AND 02Z. HEAVY RAIN...HAIL AND STRONG WINDS WILL BE
POSSIBLE WITH THE STORMS. LIGHT WINDS THIS MORNING WILL TURN
NORTHEASTERLY BY 18Z. ONCE THE CONVECTION MOVES OFF TO THE
EAST...NORTH TO NORTHWEST WINDS ARE EXPECTED FOR THE EVENING AND
OVERNIGHT HOURS. THERE WILL BE A SLIGHT CHANCE FOR FOG AND LOW
CLOUDS SATURDAY MORNING. WILL HOLD OFF FROM MENTIONING NOW UNTIL THE
CHANCES INCREASE.

&&

.HYDROLOGY...
ISSUED AT 459 AM MDT FRI JUL 11 2014

PRECIPITABLE WATER IS UP TO 1.1 INCHES THIS MORNING AND IS
EXPECTED TO REMAIN NEAR THAT VALUE TODAY. MEAN LOW TO MID LEVEL
WINDS THIS AFTERNOON ARE EXPECTED TO BE AROUND 10 MPH...BUT THE
SETUP OF SW WINDS AROUND 25 MPH AT 500 MB AND LOW LEVEL NE WINDS
WILL ENCOURAGE FORWARD PROPAGATION ONCE THE STORMS GET GOING...SO
ONCE THERE ARE ORGANIZED OUTFLOW STORMS SHOULD MOVE FASTER. THIS
WOULD MEAN THE FLOOD RISK WOULD BE HIGHEST FOR THE INITIAL STORMS
OVER THE FOOTHILLS BEFORE THEY START MOVING...AND ALSO FOR ANY
EARLY STORMS THAT WOULD DEVELOP ON THEIR OWN ON THE PLAINS. THERE
IS A BIT OF A WARM CLOUD LAYER...3000 TO 5000 FEET. ALL THIS ADDS
UP TO FAVORABLE CONDITIONS FOR HEAVY RAIN...BUT NOT STRONGLY
FAVORABLE FOR FLASH FLOODING. STRONGER STORMS COULD PRODUCE 1-2
INCHES IN 1-2 HOURS...MAYBE MORE IF A STORM ON THE PLAINS COULD
REMAIN STATIONARY. WILL HOLD OFF ON A FLASH FLOOD WATCH AT THIS
TIME...THREAT APPEARS TO BE A NOTCH LOWER WHERE THE MAIN IMPACT
WOULD BE IF ONE OF THESE STRONGER STORMS HAPPENS TO HIT A BURN
AREA OR URBAN AREA.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND.
OVERALL THE AIRMASS TO REMAIN MOIST SATURDAY. LOCALLY HEAVY RAIN
WILL OCCUR WITH THE STRONGER STORMS SATURDAY. SLOWER STORM
MOTIONS ALONG THE FRONT RANGE...LESS THAN 10 KTS...WILL ELEVATE
THE FLASH FLOOD THREAT ESPECIALLY IN THE BURN AREAS. THIS WILL BE
A BIGGER CONCERN IF TRAINING OR NEAR STATIONARY STORMS DEVELOP IN
THE EARLY STAGES ALONG THE FRONT RANGE...AND/OR HEAVY RAINFALL
DEVELOPS OVER ALREADY SATURATED SOILS. IN ANY EVENT...A FLASH
FLOOD WATCH MAY BE NECESSARY AT SOME POINT FOR THE FRONT RANGE
FOOTHILLS ON SATURDAY. FURTHER EAST...THE STORM MOTIONS WILL BE
CLOSER TO 15 KTS WHICH SHOULD HELP TO OFFSET THE FLASH FLOOD
THREAT.

ON SUNDAY...THERE MAY SOME DRYING. THE DRYING HOWEVER...MAY ONLY
INCREASE THE SEVERE POTENTIAL ACROSS THE NORTHEAST PLAINS. PW
VALUES WILL STILL BE AOA ONE INCH WHICH WILL ALLOW THE THREAT OF
LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING TO
CONTINUE. THE MOIST AIRMASS WILL REMAIN OVER THE REGION MONDAY
THROUGH WEDNESDAY...THEN THE TSTM COVERAGE IS EXPECTED TO DECREASE
AS THE AIRMASS DRIES OUT AND BECOMES INCREASINGLY SUBSIDENT ALOFT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MEIER
SHORT TERM...GIMMESTAD
LONG TERM...COOPER
AVIATION...MEIER
HYDROLOGY...COOPER/GIMMESTAD
Hazardous weather outlook, Jul 11, 9:31 AM MST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1031 AM MDT FRI JUL 11 2014

COZ030>051-121645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1031 AM MDT FRI JUL 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

INCREASED MOISTURE WILL LEAD TO MORE THUNDERSTORM ACTIVITY AND
COOLER TEMPERATURES TODAY. THUNDERSTORMS WILL FORM THIS AFTERNOON
OVER THE MOUNTAIN AND FOOTHILLS AND THEN SPREAD EAST ONTO THE
PLAINS.

SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL WITH ONE INCH OF
RAIN POSSIBLE IN 20 MINUTES. THERE IS A LOW THREAT OF FLASH
FLOODING FROM THE STRONGEST STORMS...ESPECIALLY IF THEY PASS OVER
BURN OR FLOOD IMPACTED AREAS OR CITIES. WHILE THE MAIN FEATURE OF
TODAYS STORMS WILL BE THE RAINFALL...A FEW SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE ON THE
PLAINS. THE THUNDERSTORMS WILL DIMINISH THIS EVENING BUT ISOLATED
SHOWERS MAY LINGER LATE INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. THE MAIN THREAT
FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL...THOUGH THE
STRONGER STORMS COULD ALSO PRODUCE HAIL. TEMPERATURES WILL BE AT
OR SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 113 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Larimer

When
July 11, 12:15 PM MST
Where
Larimer County, 5.32 mi WNW of Deer Ridge
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.399, -105.698

Lightning killed one person and injured seven others at RMNP.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Larimer2014-07-1142FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531645.